Hail, Greeley
- When
- May 12, 1:05 PM CST
- Where
- Greeley County, 7.37 mi E of Greeley
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.570, -98.390
Intense upper level low pressure brings arc of severe thunderstorms to portions of south central Nebraska during the afternoon hours of May 12th. A closed upper low pressure system over SW Nebraska lead to the development of a broken arc of mini-supercells, beginning around 1300-1400CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Intense upper level low pressure brings arc of severe thunderstorms to portions of south central Nebraska during the afternoon hours of May 12th. A closed upper low pressure system over SW Nebraska lead to the development of a broken arc of mini-supercells, beginning around 1300-1400CDT. While most of south central Nebraska was in the dry slot of the storm system during the daytime hours, far north and northeastern portions of the CWA remained in the warm sector long enough to develop sufficient instability for strong to severe thunderstorms. The intense nature of the upper low, combined with significantly backed low level winds (and thus high storm relative helicity) lead to development of several low topped supercells that arched from the Nebraska Sandhills, ESE to near Ord and Columbus. A few hail and wind damage reports were received with this activity, but by far the most attention-grabbing portion of the event was a tornado in Greeley County. Damage was very limited with this tornado as it tracked over primarily pasture land in central Greeley County. However, this tornado had high notoriety, regionally and nationally, due to it's highly photogenic nature (well defined tornado in foreground and blue skies in the background), as well as proximity to several well known storm chasers. This was a relatively short-lived event, overall, with all of the severe activity occurring between 1300-1700CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 12, 12:06 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 106 PM CDT Fri May 12 2023 .DISCUSSION...(Today through Thursday) Issued at 352 AM CDT Fri May 12 2023 Key Messages: * There is a relatively short window for severe storms this afternoon and early evening, mainly across portions of Nebraska. Hail, wind, and tornadoes are all possible. * Possibly some lingering showers in our north on Saturday and some weak t-storms on Sunday, but many spots will stay dry through the weekend. * Not "guaranteed" dry, but rain chances are pretty low Monday through Wednesday. * Temperatures trend warmer through the week, and thunderstorm chances return Thursday into Friday. Details: The main focus on this forecast is the thunderstorm threat for today. We should continue to see scattered thunderstorms percolate across portions of the area this morning as vertically stacked low pressure system slowly moves eastward. Early in the day, storms should be mostly non-severe with only small hail and localized gusty winds. By early in the afternoon (possibly as early as 1-2pm), storms are expected to intensify with improving lapse rates and instability. Deep layer shear is not outstanding, but would be sufficient for supercells producing hail and damaging wind. More importantly, low-level shear and instability would support a tornado threat with any discrete storms that develop near or ahead of the surface low. Several tornadoes were observed in western KS yesterday in a somewhat similar environment. The severe risk today favors areas north of I-80, primarily in the 1-7pm timeframe. Some storms may linger into the evening, but the main threat should quickly shift to our east by then. Some showers or weak thunderstorms remain possible Saturday and Sunday in the weak cold advection as the low pushes to our east. The upper pattern remains "messy" as we head into early next week. We cannot totally rule out a few showers on just about any day, but ensembles strongly favor below-normal rain totals. Temperatures start off near-normal early in the week, gradually warming through the week as ridging builds over the western CONUS. Slightly better chances for rain and thunderstorms return Thursday into next Friday. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1205 PM CDT Fri May 12 2023 CIGS have improved over the past couple of hours and expect prevailing MVFR CIGS for the remainder of the afternoon into evening hours. Continue to expect mostly cloudy skies, however, but with bases closer to 5KFT as indicated in model soundings. In addition, as the lapse rates steepen, expect the possibility for a few TSRAs to develop near the terminals, and have a VCTS mention at both terminals for several hours either side of 13/00Z. Thereafter...winds will shift overnight as the upper level low tracks east...becoming west northwest by daybreak Saturday. While models are hinting at some fog development towards daybreak as well, directional component of the wind is unfavorable, and just reintroduced MVFR CIGS after 13/06Z...with a few wrap around showers and a VCSH mention as well after 13/11Z. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Rossi
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 416 AM CDT Fri May 12 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 416 AM CDT Fri May 12 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms remain possible this morning, mainly over portions of central Nebraska. Severe weather is not expected during the morning, but a few strong storms with gusty winds and small hail are possible. Some storms are expected to become severe this afternoon as they continue to move to the northeast. Hail to the size of golf balls, isolated tornadoes, and wind gusts over 60 MPH are possible. The main threat area is northeast of a line from Loup City to Grand Island to Geneva, and the main timeframe for severe storms is 1pm to 7pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There are low-end chances for a few non-severe thunderstorms Sunday evening. After a mostly dry week, chances for thunderstorms increase again Thursday and Thursday night. The .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
1229 PM CDT Fri May 12 2023
NEZ039-046-121800-
Valley NE-Sherman NE-
1229 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of southwestern Valley
and northwestern Sherman Counties through 100 PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loup City, or 23 miles southwest of Ord, moving northwest at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Arcadia around 1240 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4163 9921 4128 9899 4121 9908 4124 9921
TIME...MOT...LOC 1728Z 146DEG 39KT 4129 9910
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RossiSpecial Weather Statement
National Weather Service Hastings NE
133 PM CDT Fri May 12 2023
NEZ039-121900-
Valley NE-
133 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northern Valley
County through 200 PM CDT...
At 132 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ord, moving northwest at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fort Hartsuff State Park around 145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.
&&
LAT...LON 4174 9899 4161 9882 4150 9894 4156 9921
4174 9921
TIME...MOT...LOC 1832Z 130DEG 37KT 4160 9898
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RossiThe Grand Island radar (KUEX), 139 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
This tornado developed out of a northwestward tracking supercell that was located within a band of supercells that were rotating around a strong low pressure system over central Nebraska. The tornado formed right around 2:25 PM CDT and tracked over open pasture and recently planted fields mainly hitting several pivots and tree lines as it tracked northwest. No homes were impacted by this tornado. The worst damage appeared to be the flipped pivots, snapped cedar trees, and finally damage to at least 2 parked vehicles at the intersection of Highway 91 and Highway 281. The windows were blown out on two vehicles that were parked at this location and two large metal electrical transmission poles were leaning, but still standing at this intersection. After hitting the Highway 91 and 281 intersection the tornado continued onto the northwest over open road-less country across far north central Greeley county where based on video and surveying, it was believed to have lifted just shy of the Greeley/Wheeler County line. The maximum wind gust was estimated to be 105 MPH.
Wind gusts estimated to be near 70 MPH resulted in flipped irrigation pivots in eastern Nance County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096433, 1096434, 1096442, 1096436, 1096437.